Arizona, 2012

Flash Flood in Arizona, July 22, 2012

July 22, 2012 · NWS TWC · 1 event in 1 county or zone

75 inches of precipitable water contributed to the development of thunderstorms across much of southeast Arizona. Some storms produced very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Very moist air with around 1.75 inches of precipitable water contributed to the development of thunderstorms across much of southeast Arizona. Some storms produced very heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 22, 2:15 PM MST, 15 minutes earlier.

Area forecast discussion, Jul 22, 2:15 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST SUN JUL 22 2012

.SYNOPSIS...PLENTY OF MOISTURE FOR MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS THIS WEEK. SOME THUNDERSTORMS WILL
GENERATE HEAVY RAINFALL.

&&

.DISCUSSION...EVEN WETTER TODAY WITH PRECIPITABLE WATER VALUES NEAR
1.7 (ABOUT 150 PERCENT OF NORMAL) AND SURFACE DEWPTS IN THE 60S.
INITIAL MODEST COMPLEX DEVELOPMENT OVER SANTA CRUZ COUNTY SENT
OUTFLOWS INTO EASTERN PIMA AND NOW INTO PINAL. CONVECTION CONTINUES
ALONG PERIPHERY OF EARLIER COMPLEX AND OUTFLOW ACTIVITY.

STILL PLENTY OF MOISTURE AROUND THE NEXT FEW DAYS BUT WE BEGIN TO
LOSE THE INFLUENCE OF THE INVERTED TROUGH FOR FOCUS. SHOULD STILL BE
FAIRLY BUSY THROUGH AT LEAST TUESDAY OR WEDNESDAY BEFORE THE HIGH
CENTER RECONSOLIDATES INTO A LESS FAVORABLE POSITION FOR LARGE SCALE
FLOW. AS IT SHIFTS INTO SOUTHERN NEVADA AND AND NORTHWEST ARIZONA
THE RESULTING NORTHEASTERLY FLOW MY DRAW IN LESS MOISTURE FROM
PORTIONS OF NEW MEXICO BY THURSDAY. TEMPORARY AND BRIEF...AS THE
RIDGE REASSERTS ITSELF EAST OF THE AREA WE SHOULD GET BUSY AGAIN BY
FRIDAY OR SATURDAY.

&&

.AVIATION...SCT-NMRS TSRA THRU 23/06Z THEN ISOLD -TSRA/-SHRA 06Z-18Z
MONDAY. SCT-NMRS TSRA AGAIN MONDAY AFTERNOON. IFR CIGS AND VSBYS IN
TSRA DUE HEAVY RAIN.  WIND GUSTS APPROACHING 45 KTS WITH THE
STRONGEST TSRA. OTHERWISE...VFR CONDITIONS AND SURFACE WIND
GENERALLY LESS THAN 10 KTS THRU MONDAY AFTERNOON OR 24/00Z. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A WET PATTERN IS EXPECTED TO CONTINUE THROUGH NEXT
WEEKEND WITH SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
FORECAST EACH DAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 22, 9:36 AM MST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
936 AM MST SUN JUL 22 2012

AZZ501>515-231645-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
936 AM MST SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT NUMEROUS MOUNTAIN TO SCATTERED VALLEY SHOWERS AND
THUNDERSTORMS AGAIN TODAY. SOME STORMS WILL GENERATE HEAVY RAIN
WITH FLASH FLOODING POSSIBLE. THE STRONGEST STORMS MAY GENERATE
WIND GUSTS TO 50 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 22, 9:57 AM MST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TUCSON AZ
957 AM MST SUN JUL 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     3 NNW SAHUARITA         31.99N 110.97W
07/21/2012                   PIMA               AZ   BROADCAST MEDIA

            TREE DOWNED...TIME ESTIMATED FROM RADAR

0231 PM     TSTM WND DMG     3 ESE TUCSON            32.23N 110.90W
07/21/2012                   PIMA               AZ   TRAINED SPOTTER

            SEVERAL 4 INCH TREE LIMBS DOWN

0235 PM     TSTM WND DMG     4 SE CATALINA FOOTHILLS 32.26N 110.84W
07/21/2012                   PIMA               AZ   BROADCAST MEDIA

            E SHORELINE DRIVE AND N SABINO CANYON ROAD...TIME
            ESTIMATED FROM RADAR

&&

EVENT NUMBER TWC1200035 TWC1200036 TWC1200037

KD
Special weather statement, Jul 22, 11:44 AM MST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1144 AM MST SUN JUL 22 2012

AZZ503-507-513-221915-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
1144 AM MST SUN JUL 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ COUNTY
UNTIL 1215 PM MST...

AT 1140 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SONOITA...MOVING NORTH AT 5 TO 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF
NORTHEASTERN SANTA CRUZ COUNTY.

LAT...LON 3173 11078 3173 11051 3164 11051 3162 11073
TIME...MOT...LOC 1844Z 165DEG 6KT 3170 11065

MEYER
Special weather statement, Jul 22, 12:27 PM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1227 PM MST SUN JUL 22 2012

AZZ505-506-222015-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
1227 PM MST SUN JUL 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 115 PM
MST...

AT 1220 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 17 MILES NORTHWEST OF ORACLE...OR 22 MILES
SOUTHEAST OF FLORENCE...MOVING NORTHWEST AT 5 TO 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
PINAL COUNTY.

LAT...LON 3289 11131 3309 11098 3274 11087 3268 11107
TIME...MOT...LOC 1926Z 156DEG 6KT 3280 11101

MEYER
Special weather statement, Jul 22, 12:40 PM MST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1240 PM MST SUN JUL 22 2012

AZZ504-222030-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
1240 PM MST SUN JUL 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 130 PM
MST...

AT 1236 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SAHUARITA...OR 9 MILES NORTHEAST OF GREEN
VALLEY...MOVING NORTHWEST AT 5 TO 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SAHUARITA AND SAN XAVIER.

LAT...LON 3210 11118 3213 11071 3191 11077 3183 11096
TIME...MOT...LOC 1940Z 153DEG 6KT 3195 11091
Special weather statement, Jul 22, 1:36 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
136 PM MST SUN JUL 22 2012

AZZ501-502-222115-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY
INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ-
136 PM MST SUN JUL 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 215 PM
MST...

AT 135 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF ORGAN PIPE NATIONAL MONUMENT...
OR 53 MILES WEST OF SELLS.  THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN WHICH MAY CAUSED REDUCED VISIBILITY ON ROADWAYS.

AREAS AFFECTED BY THIS STORM INCLUDE...ORGAN PIPE NATIONAL MONUMENT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3198 11313 3229 11313 3229 11266 3187 11273
TIME...MOT...LOC 2036Z 097DEG 2KT 3212 11276

KD

The radar

The Phoenix radar (KIWA), 159 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pima

When
July 22, 2:30 PM MST to 3:15 PM MST
Where
Pima County, 3.16 mi WNW of Kuakatch to 9.19 mi SW of Why
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
32.144, -112.681

Flash flooding forced the closure of Highway 85 between Why and Organ Pipe National Monument.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404555.